ED administration of thienopyridines in non-ST-segment elevation myocardial infarction: Results from the NCDR

Deborah Diercks, Michael C. Kontos, Judd E. Hollander, Bryn E. Mumma, Dajuanicia N. Holmes, Stephen Wiviott, Jorge F. Saucedo, James A de Lemos

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

Objective American Heart Association/American College of Cardiology guidelines recommend that patients with definite unstable angina or non-ST-segment elevation myocardial infarction (NSTEMI) receive dual antiplatelet therapy on presentation to the hospital when undergoing early invasive management or "as soon as possible" after admission when being managed conservatively. The guidelines do not specify whether these medications should be administered in the emergency department (ED). Our aim was to determine whether ED administration of a thienopyridine was associated with clinical outcomes among patients with NSTEMI. Methods We examined thienopyridine use in 39 454 patients with NSTEMI who received a thienopyridine within 24 hours of presentation in the National Cardiovascular Data Registry's Acute Coronary Treatment and Intervention Outcomes Network-Get With The Guidelines Registry from January 2007 to June 2010. Patients who were not seen initially in the ED, were transferred in, or were missing time data were excluded. We analyzed the association between ED administration of thienopyridines and outcomes and patient demographics. Results Of the cohort receiving a thienopyridine within 24 hours, 9534 (24.2%) received it in the ED. Emergency department administration of a thienopyridine was not associated with in-hospital major bleeding (multivariable adjusted odds ratio, 0.99; 95% confidence interval, 0.91-1.09) or in-hospital mortality (adjusted 1.02; 95% confidence interval, 0.86-1.20). Independent predictors most strongly associated with ED thienopyridine administration were elevated troponin, ED length of stay, prior percutaneous coronary intervention, and initial electrocardiogram showing ischemic changes. Conclusions There was no association between ED thienopyridine administration and in-hospital major bleeding or mortality. Emergency department length of stay, electrocardiographic changes, and elevated troponin were associated with ED thienopyridine administration.

Original languageEnglish (US)
Pages (from-to)1005-1011
Number of pages7
JournalAmerican Journal of Emergency Medicine
Volume31
Issue number7
DOIs
StatePublished - Jul 1 2013

    Fingerprint

ASJC Scopus subject areas

  • Emergency Medicine

Cite this